More Depressed & Thoughts of Self-harm - Could it be the Topomax?
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  More Depressed & Thoughts of Self-harm - Could it be the Topomax?


my 16 year old adopted daughter is bipolar and her psych dr has her on
300 mg lamectal
300 mg seraquel
500 mg topomax
900 mg lithobid
30 mg abilify
225 mg effexor

she is always tired, can barely do any school work i have to home school her as she has too many problems when in school. she can hardly remember day to day what she is doing, her says she is going stupid. she is more depressed and talks about wanting to hurt herself... i have been looking into all her medications on the internet and topomax keeps coming up as having side effects she is talking about having, however when i ask the dr to take her off he says no.  she has not lost any weight on it although he keeps telling her she will look like a movie star. to me it is not worth it if it is obviously not working for the weight loss or the bipolar.  my question is.. do you think it could be the topomax?   deparate for some help!

thanks,
 

Dear Ms. D' -- 
Could definitely be topomax.  Could also be several other things in there, though; or it could even be the illness the doctor is trying to treat.  Since the doctor, in your explanation here anyway, does not seem be really be grasping your concerns, this is really concerning.  For example, she's on a full-dose antidepressant yet she is having thoughts about self-harm and is getting "more depressed".  This itself is very concerning.  I think there is a pretty good expert consensus that antidepressants should be used with caution in bipolar disorder, and perhaps with even more caution in a 16 year old (as the FDA was recently told by its own advisory committee on the use of antidepressants in kids with depression). 

I hope her doctor would not be offended if you were to seek  a "second opinion".  In my view, us doc's should welcome that as an opportunity to make sure no good solutions to problems are being overlooked.  If you cannot afford or arrange such a thing, however, you'll need to work on talking with this doctor.  I'd be as concerned about the antidepressant as the Topomax, though you're absolutely right about "going stupid" as a potential T'max side effect, an extremely common one.  I'd also wonder out loud about the need to be using two different "atypical antipsychotics" (aripiprazole (Abi...) and Seroquel), although my fear would be that this could have become necessary because of the presence of the antidepressant, if they came later and it came first, as is usually the sequence of events in this kind of scenario.   

There may be some very good reasons for these medications.  At the same time, your concerns are important and should not be easily dismissed.  I hope you're able to work together to get your daughter's symptoms turned around quickly. 

Dr. Phelps

 

Published January, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?